Kansas, 2008

Hail in Kansas, June 2, 2008

June 2, 2008 · NWS GLD · 6 events in 1 county or zone

During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:10 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 2, 1:10 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUN 2 2008

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND PRECIPITATION
CHANCES THROUGH THURSDAY NIGHT FOLLOWED BY HOW HOT IT WILL GET
OVER THE WEEKEND.

TONIGHT-TUESDAY NIGHT...UPPER LEVEL DISTURBANCE AND SOME UPPER
JET SUPPORT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA BY
06Z SLIDING EAST/SOUTHEAST THROUGH 12Z THEN OUT OF THE AREA
SHORTLY AFTER 15Z. SHOULD REMAIN QUIET UNTIL 21Z WHEN ANOTHER
DISTURBANCE MOVES IN FROM THE PALMER DIVIDE AREA OF COLORADO. LIKE
THE HIGHER RESOLUTION MODELS IDEAS IN THE QPF FOCUSING IT ALONG
THE HIGHER TERRAIN WHICH IS SIMILAR TO THE HPC QPF GUIDANCE. HAVE
KEPT POPS GENERALLY ALONG AND SOUTH OF THE INTERSTATE AS A RESULT.
FOR TUESDAY NIGHT THE UPPER FLOW SHIFTS TO THE SOUTHWEST AS THE
MAIN UPPER TROUGH STARTS TO LIFT TO THE NORTHEAST...THIS SHOULD
CARRY ANY LEFTOVER THUNDERSTORMS NORTHEAST THROUGH THE AREA
OVERNIGHT WHICH IS DEPICTED IN MODEL QPF WITHIN THE 700 THETA-E
AXIS.

HAVE ALSO ADDED FOG TO MOST OF THE AREA AFTER MIDNIGHT BOTH NIGHTS
AS BOUNDARY LAYER RH IS NEARLY SATURATED.

WEDNESDAY-THURSDAY NIGHT...UPPER FLOW REMAINS OUT OF THE SOUTHWEST
AHEAD OF AN APPROACHING LOW AND ASSOCIATED TROUGH WHICH BY 12Z
THURSDAY WILL BE PUSHING INTO WESTERN COLORADO/CENTRAL UTAH.
COMBINATION OF BETTER 700-500 MOISTURE AND UPPER JET DYNAMICS
FAVOR AREAS ALONG AND NORTH OF THE INTERSTATE FOR HIGHEST
POPS...SIMILAR TO CURRENT FORECAST. WILL BUMP THEM UP A BIT MORE
ACROSS THE NORTHERN 1/3 OF THE AREA HOWEVER WHERE FRONTAL POSITION
IS EXPECTED. FOR THURSDAY MID LEVEL LAPSE RATES A BIT MORE STABLE
IN THE MORNING SO WILL KEEP SHOWERS GOING...HIGHEST POPS ACROSS
THE NORTHWEST. BY AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED.
THIS AREA OF PRECIPITATION SHOULD LIFT NORTHEAST ACROSS THE AREA
OVERNIGHT WITH THE UPPER TROUGH...DECREASING FROM SOUTHWEST TO
NORTHEAST.

FOR FRIDAY THROUGH MONDAY...ZONAL FLOW FRIDAY SHIFTS TO
SOUTHWESTERLY AS UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE
WESTERN 1/3 OF THE COUNTRY. THIS TROUGH WILL TRY AND MOVE EAST
SUNDAY AND MONDAY BUT LARGE UPPER HIGH CENTERED ACROSS OKLAHOMA
LOOKS TO BLOCK ITS PROGRESS. BIG STORY FOR THE EXTENDED WILL BE
THE HOT TEMPERATURES. 850 TEMPERATURES FROM THE GFS/ECWMF OVER THE
WEEKEND IN THE 90S UNMODIFIED WHICH WOULD EASILY SUGGEST CENTURY
MARK READINGS. WILL GO SLIGHTLY ABOVE MEX/HPC GUIDANCE HIGHS THESE
DAYS...LIMITED BY COLLABORATIVE GUIDELINES FROM SURROUNDING
OFFICES. PLENTY OF TIME TO BUMP THEM UP.

DDT

&&

.AVIATION...

FOR THE 18Z TAFS...CLOUD COVER AND AREAS OF FOG HAVE BEEN
SLOW TO DISSIPATE THIS MORNING...ESPECIALLY IN THE AREA OF
CONVERGENCE AND POOLING OF MOISTURE IN THE VICINITY OF AND ON THE
NORTHERN SIDE OF A WEAK SURFACE TROUGH STRETCHING FROM YUMA COUNTY
SOUTHEAST THROUGH SHERIDAN COUNTY. EXPECT LOW CLOUDS TO DISSIPATE
FIRST SOUTH OF THIS BOUNDARY DURING THE NEXT COUPLE OF HOURS WITH
ADDITIONAL LOW CLOUDS TO REMAIN NORTH THE THIS BOUNDARY. EXPECT
THIS DIFFUSE BOUNDARY TO SHARPEN INTO A WARM FRONT AS DIFFERENTIAL
HEATING TAKES PLACE AND THE LOW OVER SOUTHEAST COLORADO DEEPENS
AND BEGINS TO MOVE OVER SOUTHWEST KANSAS LATE TODAY. THIS FRONT
WILL MOVE NORTH AND POSSIBLY BECOME THE FOCUS FOR CONVECTIVE
ACTIVITY LATER TODAY.

LOCKHART

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 2, 10:02 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT MON JUN 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT MON JUN 2 2008 /1202 PM CDT MON JUN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70
BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH THE EVENING
AND OVERNIGHT HOURS. THE GREATEST POSSIBILITY OF SEVERE WEATHER
WILL BE ALONG AND NORTH OF U.S. HIGHWAY 34 IN NORTHEAST COLORADO
AND SOUTHWEST NEBRASKA AFTER SUNSET. EASTERLY UPSLOPE FLOW WILL
BRING PLENTY OF MOISTURE INTO THE REGION AS A WARM FRONTAL
BOUNDARY PUSHES NORTH ACROSS THE TRI-STATE REGION THIS AFTERNOON. THE
GREATEST INSTABILITIES AND SHEAR WILL BE ALONG AND NORTH OF THE
FRONT. EXPECT CONVECTIVE ACTIVITY ASSOCIATED WITH AN UPPER SHORT
WAVE TROUGH MOVING EAST OF THE ROCKIES OVER WYOMING TO SPAWN
THUNDERSTORMS THAT WILL MOVE ONTO THE PLAINS AND DEVELOP INTO AN
MCS DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER THREATS
ALONG AND NORTH OF U.S. HIGHWAY 34 WILL INCLUDE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER WILL BE POSSIBLE
ACROSS PORTIONS OF THE TRI-STATE REGION EACH DAY THROUGH
THURSDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD WITH
THESE STORMS...ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 2, 2:04 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
06/02/2008  E1.75 INCH       KIT CARSON         CO   EMERGENCY MNGR

&&

KJAMES
Local storm report, Jun 2, 2:16 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             E BURLINGTON            39.31N 102.27W
06/02/2008  E2.75 INCH       KIT CARSON         CO   PUBLIC

&&

CDH
Local storm report, Jun 2, 2:19 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             NE BURLINGTON           39.31N 102.27W
06/02/2008  M4.00 INCH       KIT CARSON         CO   CO-OP OBSERVER

            RELAYED FROM COCORAHS...LEAVES ARE SHREDDED...CAR
            DENTS... AND DAMAGED SHINGLES.

&&

CDH
Local storm report, Jun 2, 2:22 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E BURLINGTON          39.31N 102.23W
06/02/2008  E1.50 INCH       KIT CARSON         CO   NWS EMPLOYEE

            BASEBALL SIZED HAIL ON ROAD.

&&

CDH
Local storm report, Jun 2, 2:25 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BURLINGTON              39.31N 102.27W
06/02/2008  E4.25 INCH       KIT CARSON         CO   NWS EMPLOYEE

            BASEBALL TO SOFTBALL SIZED HAIL REPORTED BY OFF-DUTY NWS
            EMPLOYEE.

&&

CDH
Local storm report, Jun 2, 2:33 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 W KANORADO            39.34N 102.07W
06/02/2008  E1.00 INCH       KIT CARSON         CO   NWS EMPLOYEE

&&

CDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sherman

When
June 2, 2:33 PM MST
Where
Sherman County, Kanorado
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -102.030

Hail, Sherman

When
June 2, 2:48 PM MST
Where
Sherman County, 2 mi W of Ruleton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.330, -101.917

Law enforcement reported golf ball size hail fell at the Interstate 70 rest area west of Ruleton.

Hail, Sherman

When
June 2, 2:50 PM MST
Where
Sherman County, 3 mi ESE of Ruleton
Measured
1 in hail
Reported by
Public
Coordinates
39.313, -101.828

This report was relayed by the NSSL SHAVE project.

Hail, Sherman

When
June 2, 3:10 PM MST
Where
Sherman County, 3 mi SSW of Goodland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.310, -101.742

Hail, Sherman

When
June 2, 3:11 PM MST
Where
Sherman County, 2 mi SSW of Kanorado
Measured
1 in hail
Reported by
Public
Coordinates
39.303, -102.044

This report was relayed by the NSSL SHAVE project.

Hail, Sherman

When
June 2, 3:42 PM MST
Where
Sherman County, 3 mi E of Ruleton
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -101.824

This report was relayed by the NSSL SHAVE project.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100639, 100642, 100955, 100644, 100952, 100953.